Alert archive / Iowa / Blizzard Watches in 2017
Blizzard Watch 1, NWS Des Moines, IA
NWS Des Moines, IA issued this blizzard watch at Feb 22, 2017, 3:42 PM CST for 5 counties in Iowa. It took effect at Feb 23, 2017, 6:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 22, 2017, 3:42 PM CST (21:42 UTC)
- In effect from
- Feb 23, 2017, 6:00 PM CST
- Expired
- Feb 23, 2017, 4:31 AM CST
- In force
- Issued by
- NWS Des Moines, IA
Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA
The radar
The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1919 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
947 WWUS43 KDMX 222142 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 342 PM CST Wed Feb 22 2017 ...Blizzard Conditions Possible in Northern to Northwestern Iowa Late Thursday Through Saturday Morning... .A winter storm will bring a wintry mix of precipitation to Iowa late Thursday into Saturday morning. The greatest threat for moderate or higher snowfall is over northern and northwestern Iowa. Strong north to northwesterly winds may lead to dangerous travel during periods of heavier snow. IAZ004>006-015-023-231400- /O.CAN.KDMX.WS.A.0003.170224T0000Z-170225T0600Z/ /O.NEW.KDMX.BZ.A.0001.170224T0000Z-170225T0600Z/ Emmet-Kossuth-Winnebago-Palo Alto-Pocahontas- Including the cities of Estherville, Algona, Forest City, Lake Mills, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, and Gilmore City 342 PM CST Wed Feb 22 2017 ...BLIZZARD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... ...WINTER STORM WATCH IS CANCELLED... The National Weather Service in Des Moines has issued a Blizzard Watch, which is in effect from Thursday evening through Friday evening. The Winter Storm Watch has been cancelled. * TIMING...Rain will transition to snow Thursday night into Friday morning with winds increasing through the day on Friday. The precipitation and wind are expected to persist into Saturday morning. * STORM TOTAL SNOW ACCUMULATIONS...6 to 12 inches across northern to northwestern Iowa, with the highest amounts northwest. * WINDS/VISIBILITY...Winds becoming north to northwesterly at 20 to 30 mph with gusts over 40 mph. Visibility will be reduced to one half mile or less during periods of heavier snow and wind. * IMPACTS...Travel may become very dangerous as blowing and drifting snow reduce visibility Friday into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Watch means there is a potential for falling and/or blowing snow with strong winds and extremely poor visibilities. This can lead to whiteout conditions and make travel very dangerous. && $$ IAZ017-024-025-034-035-044-045-231400- /O.EXB.KDMX.WS.A.0003.170224T1200Z-170225T0600Z/ Cerro Gordo-Humboldt-Wright-Calhoun-Webster-Crawford-Carroll- Including the cities of Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, and Carroll 342 PM CST Wed Feb 22 2017 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... The National Weather Service in Des Moines has issued a Winter Storm Watch, which is in effect from Friday morning through Friday evening. * TIMING...Rain will transition to snow Thursday night into Friday morning with winds increasing through the day on Friday. The precipitation and wind are expected to persist into Saturday morning. * STORM TOTAL SNOW ACCUMULATIONS...4 to 7 inches across northern Iowa, with locally higher amounts possible. * WINDS/VISIBILITY...Winds becoming north to northwesterly at 20 to 30 mph with gusts over 40 mph. Visibility will be reduced to one half mile or less during periods of heavier snow and wind. * IMPACTS...Travel may be severely impacted as blowing and drifting snow reduce visibility Friday into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow, sleet, or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ IAZ007-016-033-231400- /O.CON.KDMX.WS.A.0003.170224T0000Z-170225T0600Z/ Worth-Hancock-Sac- Including the cities of Northwood, Manly, Garner, Britt, Kanawha, Sac City, Lake View, Odebolt, Wall Lake, Schaller, and Early 342 PM CST Wed Feb 22 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... * TIMING...Rain will transition to snow Thursday night into Friday morning with winds increasing through the day on Friday. The precipitation and wind are expected to persist into morning. * STORM TOTAL SNOW ACCUMULATIONS...4 to 7 inches across northern Iowa, with locally higher amounts possible. * WINDS/VISIBILITY...Winds becoming from the north and northwest at 20 to 30 mph with gusts over 40 mph. Visibility will be reduced to one half mile or less during periods of heavier snow and wind. * IMPACTS...Travel may be severely impacted as blowing and drifting snow reduce visibility Friday into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow, sleet, or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ Kotenberg
2 follow-up statements
863 WWUS43 KDMX 230339 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 939 PM CST Wed Feb 22 2017 ...Blizzard Conditions Possible in Northern to Northwestern Iowa Late Thursday Through Saturday Morning... .A winter storm will bring a wintry mix of precipitation to Iowa late Thursday into Saturday morning. The greatest threat for moderate or higher snowfall is over northern and northwestern Iowa. Strong north to northwesterly winds may lead to dangerous travel during periods of heavier snow and conditions may approach blizzard criteria. IAZ004>006-015-023-231145- /O.CON.KDMX.BZ.A.0001.170224T0000Z-170225T0600Z/ Emmet-Kossuth-Winnebago-Palo Alto-Pocahontas- Including the cities of Estherville, Algona, Forest City, Lake Mills, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, and Gilmore City 939 PM CST Wed Feb 22 2017 ...BLIZZARD WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... * TIMING...Rain will transition to snow Thursday night into Friday morning with winds increasing through the day on Friday. The precipitation and wind are expected to persist into Saturday morning. * STORM TOTAL SNOW ACCUMULATIONS...6 to 12 inches across northern to northwestern Iowa, with the highest amounts northwest. * WINDS/VISIBILITY...Winds becoming north to northwesterly at 20 to 30 mph with gusts over 40 mph. Visibility will be reduced to one half mile or less during periods of heavier snow and wind. * IMPACTS...Travel may become very dangerous to near impossible as blowing and drifting snow reduce visibility Friday into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Watch means there is a potential for falling and/or blowing snow with strong winds and extremely poor visibilities. This can lead to whiteout conditions and make travel very dangerous. && $$ IAZ007-016-033-231145- /O.CON.KDMX.WS.A.0003.170224T0000Z-170225T0600Z/ Worth-Hancock-Sac- Including the cities of Northwood, Manly, Garner, Britt, Kanawha, Sac City, Lake View, Odebolt, Wall Lake, Schaller, and Early 939 PM CST Wed Feb 22 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... * TIMING...Rain will transition to snow Thursday night into Friday morning with winds increasing through the day on Friday. The precipitation and wind are expected to persist into morning. * STORM TOTAL SNOW ACCUMULATIONS...4 to 7 inches across northern Iowa, with locally higher amounts possible. * WINDS/VISIBILITY...Winds becoming from the north and northwest at 20 to 30 mph with gusts over 40 mph. Visibility will be reduced to one half mile or less during periods of heavier snow and wind. * IMPACTS...Travel may be severely impacted as blowing and drifting snow reduce visibility Friday into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow, sleet, or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ IAZ017-024-025-034-035-044-045-231145- /O.CON.KDMX.WS.A.0003.170224T1200Z-170225T0600Z/ Cerro Gordo-Humboldt-Wright-Calhoun-Webster-Crawford-Carroll- Including the cities of Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, and Carroll 939 PM CST Wed Feb 22 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * TIMING...Rain will transition to snow Thursday night into Friday morning with winds increasing through the day on Friday. The precipitation and wind are expected to persist into Saturday morning. * STORM TOTAL SNOW ACCUMULATIONS...4 to 7 inches across northern Iowa, with locally higher amounts possible. * WINDS/VISIBILITY...Winds becoming north to northwesterly at 20 to 30 mph with gusts over 40 mph. Visibility will be reduced to one half mile or less during periods of heavier snow and wind. * IMPACTS...Travel may be severely impacted as blowing and drifting snow reduce visibility Friday into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow, sleet, or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
765 WWUS43 KDMX 231031 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 431 AM CST Thu Feb 23 2017 ...Blizzard Conditions Expected over North Central and Northwest Iowa Late Thursday Through Early Saturday Morning... .A winter storm will bring a wintry mix of precipitation to Iowa late Thursday into early Saturday morning. The greatest threat for moderate and heavy snowfall is over north central and northwest Iowa. Strong north to northwesterly winds will lead to dangerous travel during periods of heavier snow and conditions will reach or exceed blizzard criteria. IAZ004>006-015-231845- /O.UPG.KDMX.BZ.A.0001.170224T0000Z-170225T0600Z/ /O.NEW.KDMX.BZ.W.0001.170224T0000Z-170225T0600Z/ Emmet-Kossuth-Winnebago-Palo Alto- Including the cities of Estherville, Algona, Forest City, Lake Mills, and Emmetsburg 431 AM CST Thu Feb 23 2017 ...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT CST FRIDAY NIGHT... The National Weather Service in Des Moines has issued a Blizzard Warning, which is in effect from 6 PM this evening to midnight CST Friday night. The Blizzard Watch is no longer in effect. * TIMING...Rain will transition to snow Thursday night into early Friday morning with winds increasing through the day on Friday. The precipitation and wind are expected to persist into early Saturday morning. * STORM TOTAL SNOW ACCUMULATIONS...10 to 16 inches. * WINDS/VISIBILITY...Winds becoming north to northwesterly at 20 to 30 mph with gusts over 40 mph. Visibility will be reduced to one half mile or less during periods of heavier snow and wind. * IMPACTS...Travel will become very dangerous to near impossible as blowing and drifting snow reduce visibility Friday into early Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. && $$ IAZ023-231845- /O.UPG.KDMX.BZ.A.0001.170224T0000Z-170225T0600Z/ /O.NEW.KDMX.BZ.W.0001.170224T1200Z-170225T0600Z/ Pocahontas- Including the cities of Pocahontas, Laurens, Rolfe, Fonda, and Gilmore City 431 AM CST Thu Feb 23 2017 ...BLIZZARD WARNING IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... The National Weather Service in Des Moines has issued a Blizzard Warning, which is in effect from 6 AM Friday to midnight CST Friday night. The Blizzard Watch is no longer in effect. * TIMING...Rain will transition to snow late Thursday night into Friday morning with winds increasing through the day on Friday. The precipitation and wind are expected to persist into early Saturday morning. * STORM TOTAL SNOW ACCUMULATIONS...10 to 13 inches. * WINDS/VISIBILITY...Winds becoming north to northwesterly at 20 to 30 mph with gusts over 40 mph. Visibility will be reduced to one half mile or less during periods of heavier snow and wind. * IMPACTS...Travel will become very dangerous to near impossible as blowing and drifting snow reduce visibility Friday into early Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. && $$ IAZ007-231845- /O.UPG.KDMX.WS.A.0003.170224T0000Z-170225T0600Z/ /O.NEW.KDMX.BZ.W.0001.170224T0000Z-170225T0600Z/ Worth- Including the cities of Northwood and Manly 431 AM CST Thu Feb 23 2017 ...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT CST FRIDAY NIGHT... The National Weather Service in Des Moines has issued a Blizzard Warning, which is in effect from 6 PM this evening to midnight CST Friday night. The Winter Storm Watch is no longer in effect. * TIMING...Rain will transition to snow Thursday night into early Friday morning with winds increasing through the day on Friday. The precipitation and wind are expected to persist into early Saturday morning. * STORM TOTAL SNOW ACCUMULATIONS...11 to 14 inches. * WINDS/VISIBILITY...Winds becoming from the north and northwest at 20 to 30 mph with gusts over 40 mph. Visibility will be reduced to one half mile or less during periods of heavier snow and wind. * IMPACTS...Travel will become very dangerous to near impossible as blowing and drifting snow reduce visibility Friday into early Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. && $$ IAZ016-033-231845- /O.UPG.KDMX.WS.A.0003.170224T0000Z-170225T0600Z/ /O.NEW.KDMX.BZ.W.0001.170224T1200Z-170225T0600Z/ Hancock-Sac- Including the cities of Garner, Britt, Kanawha, Sac City, Lake View, Odebolt, Wall Lake, Schaller, and Early 431 AM CST Thu Feb 23 2017 ...BLIZZARD WARNING IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... The National Weather Service in Des Moines has issued a Blizzard Warning, which is in effect from 6 AM Friday to midnight CST Friday night. The Winter Storm Watch is no longer in effect. * TIMING...Rain will transition to snow Thursday night into early Friday morning with winds increasing through the day on Friday. The precipitation and wind are expected to persist into early Saturday morning. * STORM TOTAL SNOW ACCUMULATIONS...9 to 13 inches. * WINDS/VISIBILITY...Winds becoming from the north and northwest at 20 to 30 mph with gusts over 40 mph. Visibility will be reduced to one half mile or less during periods of heavier snow and wind. * IMPACTS...Travel will become very dangerous to near impossible as blowing and drifting snow reduce visibility Friday into early Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. && $$ IAZ017-024-025-034-035-231845- /O.UPG.KDMX.WS.A.0003.170224T1200Z-170225T0600Z/ /O.NEW.KDMX.BZ.W.0001.170224T1200Z-170225T0600Z/ Cerro Gordo-Humboldt-Wright-Calhoun-Webster- Including the cities of Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, Rockwell City, Manson, Lake City, Pomeroy, and Fort Dodge 431 AM CST Thu Feb 23 2017 ...BLIZZARD WARNING IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... The National Weather Service in Des Moines has issued a Blizzard Warning, which is in effect from 6 AM Friday to midnight CST Friday night. The Winter Storm Watch is no longer in effect. * TIMING...Rain will transition to snow Thursday night into Friday morning with winds increasing through the day on Friday. The precipitation and wind are expected to persist into early Saturday morning. * STORM TOTAL SNOW ACCUMULATIONS...6 to 12 inches. * WINDS/VISIBILITY...Winds becoming north to northwesterly at 20 to 30 mph with gusts over 40 mph. Visibility will be reduced to one half mile or less during periods of heavier snow and wind. * IMPACTS...Travel will become very dangerous to near impossible as blowing and drifting snow reduce visibility Friday into early Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. && $$ IAZ044-045-231845- /O.UPG.KDMX.WS.A.0003.170224T1200Z-170225T0600Z/ /O.NEW.KDMX.WW.Y.0005.170224T1200Z-170225T0600Z/ Crawford-Carroll- Including the cities of Denison and Carroll 431 AM CST Thu Feb 23 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... The National Weather Service in Des Moines has issued a Winter Weather Advisory for snow and blowing snow, which is in effect from 6 AM Friday to midnight CST Friday night. The Winter Storm Watch is no longer in effect. * TIMING...Rain will transition to snow Friday morning with winds increasing through the day on Friday. The precipitation and wind are expected to persist into early Saturday morning. * STORM TOTAL SNOW ACCUMULATIONS...4 to 7 inches. * WINDS/VISIBILITY...Winds becoming north to northwesterly at 20 to 30 mph with gusts over 40 mph. Visibility will be reduced to one half mile or less during periods of heavier snow and wind. * IMPACTS...Roadways will become snow covered and blowing snow will reduce visibility creating hazardous travel conditions Friday into early Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for blowing snow means that visibilities will be limited due to strong winds blowing snow around. Use caution when traveling, especially in open areas. && $$ IAZ026-027-036-046-047-057-058-070-231845- /O.NEW.KDMX.WW.Y.0005.170224T1200Z-170225T0600Z/ Franklin-Butler-Hamilton-Greene-Boone-Audubon-Guthrie-Cass- Including the cities of Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Webster City, Jefferson, Boone, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, and Atlantic 431 AM CST Thu Feb 23 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... The National Weather Service in Des Moines has issued a Winter Weather Advisory for snow and blowing snow, which is in effect from 6 AM Friday to midnight CST Friday night. * TIMING...Rain will transition to snow by early Friday afternoon with winds increasing through the day on Friday. The precipitation and wind are expected to persist into early Saturday morning. * STORM TOTAL SNOW ACCUMULATIONS...3 to 7 inches. * WINDS/VISIBILITY...Winds becoming north to northwesterly at 20 to 30 mph with gusts over 40 mph. Visibility will be reduced to one half mile or less during periods of heavier snow and wind. * IMPACTS...Roadways will become snow covered and blowing snow will reduce visibility creating hazardous travel conditions Friday into early Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for blowing snow means that visibilities will be limited due to strong winds blowing snow around. Use caution when traveling, especially in open areas. && $$ Ansorge
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this blizzard watch went out at Feb 22, 11:27 AM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Feb 22, 11:27 AM CST, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1127 AM CST Wed Feb 22 2017 .SHORT TERM.../Today through Tonight/ Issued at 258 AM CST Wed Feb 22 2017 Confidence: High. Main theme today will be warmth once again. Near to record highs expected across the area today. Though some mid to high level clouds likely over the north through the morning/early afternoon hours... getting such a warm start today that even the north should near 60 by the afternoon which will eclipse records there. Over the central and south...pre-frontal warming aloft to 14-15C over the southeast will likely push highs into the mid 70s there with lower 70s across the I80 corridor. This will be the last day of our extraordinarily warm weather for February and will mark the 7th day in a row that Des Moines has been in the 60s/70s. Models remain in good agreement today that a cool front will drop southeast of the region by 00z this evening with lower clouds increasing from the northwest overnight as colder air settles across the region. Though the term is relative...tonights lows will still be quite pleasant for this time of the year with upper 20s far northwest to the mid 40s in the far southeast. Winds today will increase to 15 to 20 mph from the south/west with the frontal passage and over the northwest...about 15 to 25 mph by the afternoon hours. Tonight northwest winds will drop to 8 to 15 mph over the area. No precipitation is expected though with increasing isentropic lift to our west and southwest overnight tonight...shower chances will be increasing over the south by 12z and into the morning hours. .LONG TERM.../Thursday through Tuesday/ Issued at 258 AM CST Wed Feb 22 2017 Showers will develop throughout Thursday and become widespread across Iowa as isentropic lift proceeds a trough of low pressure over the Rockies. This trough will help in the development of a surface low over western Kansas. Low pressure tracks have been varying among the models over the past several days as they typically do. In this instance, this could be a result of southern stream energy that the models may be having difficulty resolving how exactly it will interact with the main trough/northern stream energy. Overall, this model cycle found the low tracks farther south and perhaps a bit slower compared to the 12z models. As the low approaches Iowa Thursday night, some elevated instability will exist over the southern half to southern 2/3rds of Iowa. MUCAPE values are marginal so while there may be some thunder, not much confidence in anything more than that. Farther to the northwest, cold air will begin to wrap around the low and the transition from rain to snow will begin over northwest Iowa Thursday night. Soundings continue to indicate that the cold air will come in fast enough that sleet/freezing rain will be very limited if non-existent and have kept mention of these precipitation types out of the forecast. As the low moves through the state on Friday, the dry slot will reach southern Iowa bringing a brief dry period. However, as the low moves east towards the Great Lakes, the precipitation transition will work its way to the southeast. Winds will increase on Friday with sustained winds averaging 15 to 25 mph. Over northern Iowa, confidence is growing in wind gusts over 40 mph. With the gusty winds and falling snow there, blowing and drifting snow will likely have a significant impact on travel over at least the far northern part of the state late Friday into Friday night. With the snow gradually tapering off after midnight Friday, have extended the Winter Storm Watch until that time. Snowfall was shifted a bit south with models tracks farther south and therefore added a few counties to the south and east of the existing counties of the watch. In the remainder of the long term period, travel impacts may linger into the first part of Saturday before gusty winds abate as high pressure begins to move in allowing the pressure gradient to relax later in the day. Saturday will be rather cold, especially with all the recent very warm weather. Otherwise, primarily zonal flow will set up over the state into early next week. Confidence is low beyond Saturday as several weak, fast-moving short waves pass through the region bringing chances of precipitation of which the type will be dependent on the exact track. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1124 AM CST Wed Feb 22 2017 VFR conditions will remain widespread through this afternoon as a frontal boundary passes through the state. Modest southwest winds will become west northwest behind the boundary during the afternoon as it moves southeast through Iowa. Cooler air will spread into the state tonight with low ceilings spreading from north to south during the night. MVFR to localized IFR ceilings can be expected after the clouds move in until the end of the forecast period. Surface winds will eventually switch from northwest to northeast as low pressure develops across Colorado. Precipitation is also expected to begin around the end of the forecast period but is not reflected in the current TAF issuance. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Thursday evening through Friday evening for IAZ004>007-015-016-023-033. && SHORT TERM...REV LONG TERM...Ansorge AVIATION...Cogil
Hazardous weather outlook, Feb 22, 6:43 AM CST, 8 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 643 AM CST Wed Feb 22 2017 IAZ004>007-015-016-023-033-231245- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas-Sac- 643 AM CST Wed Feb 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A winter storm watch is in effect for the area Thursday evening through Friday evening. Please refer to the National Weather Service Website at Weather.Gov/DesMoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but snowfall amounts with the upcoming storm would be greatly appreciated. IAZ017-024>028-034-035-044>046-231245- Cerro Gordo-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun- Webster-Crawford-Carroll-Greene- 643 AM CST Wed Feb 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Wintry precipitation is possible Thursday night and Friday with the best chance for moderate to heavy snow accumulations north and northwest of the area. In addition, gusty northwest winds are expected to develop on Friday. Hazardous travel impacts may be possible Thursday night into Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ036>039-047>050-057>059-231245- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas- 643 AM CST Wed Feb 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated to scattered non-severe thunderstorms will be possible over central and southeast Iowa late Thursday afternoon through Thursday night. A light wintry mix of precipitation will be possible Friday into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ060>062-070>075-081>086-092>097-231245- Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 643 AM CST Wed Feb 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT Due to near record warmth...dry conditions and gusty winds there is an elevated grassland fire threat across the area this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated to scattered non-severe thunderstorms will be possible over central and southeast Iowa late Thursday afternoon through Thursday night. A light wintry mix of precipitation will be possible Friday into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.